Colorado, 2007High Wind and Strong Wind in Colorado, April 18, 2007
April 18, 2007 · NWS GJT · 2 events in 2 counties and zones
Strong southwest winds buffeted eastern Utah and western Colorado ahead of a vigorous cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds buffeted eastern Utah and western Colorado ahead of a vigorous cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 3:32 AM MST, 8 hours 23 minutes earlier.
Area forecast discussion, Apr 18, 3:32 AM MST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MDT WED APR 18 2007
...WINDY CONDITIONS TODAY AHEAD OF A STRONG COLD FRONT...
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
A COLD FRONT STRETCHES FROM SOUTH CENTRAL NEVADA ACROSS NORTHERN
UTAH AT 10Z. EXPECT THE FRONT TO EXTEND FROM NEAR VERNAL UTAH
TO JUST WEST OF LAKE POWELL ABOUT NOON AND THEN FROM CRAIG TO
THE FOUR CORNERS BY LATE AFTERNOON. TIMING OF THE FRONT IS SLOWER
THAN EARLIER EXPECTED SO I HAVE EXTENDED THE WIND ADVISORY BY A
COUPLE HOURS...UNTIL 8 PM THIS EVENING. GRADIENT PROGGED TO BE A
LITTLE WEAKER ACROSS THE CENTRAL AND NORTHERN MOUNTAINS NEAREST THE
CONTINENTAL DIVIDE AND THE GUNNISON AND PAGOSA SPRINGS AREAS SO HAVE
KEPT THESE AREAS OUT OF THE ADVISORY. THE BULK OF THE MOISTURE WILL
BE ACROSS THE NORTH WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON ACROSS THE CENTRAL MOUNTAINS AND ALONG
AND NORTH OF INTERSTATE 70. ONLY ISOLATED SHOWERS AND STORMS FURTHER
SOUTH. STRONG SOUTHWEST FLOW SHOULD PUSH HIGH TEMPERATURES TO
NEAR 70 DEGREES THIS AFTERNOON FOR THE CENTRAL AND SOUTHERN
LOWER VALLEYS.
MUCH COLDER AIR WILL ADVECT ACROSS THE AREA TONIGHT WITH SNOW
LEVELS PLUMMETING. SNOW AMOUNTS OF 3 TO 6 INCHES EXPECTED ACROSS THE
FLAT TOPS AND ELKHEAD AND PARK RANGES IN POST FRONTAL WEST FLOW. 2 TO
4 INCHES FOR VAIL PASS WITH A COUPLE INCHES ACROSS THE HIGH
ELEVATIONS OF THE EASTERN UINTA MOUNTAINS. LITTLE TO NO ACCUMULATION
ELSEWHERE. THE BOUNDARY LAYER SHOULD STAY MIXED ENOUGH TONIGHT TO
KEEP FREEZING TEMPERATURES FAIRLY LOCALIZED ACROSS THE CENTRAL AND
SOUTHERN LOWER VALLEYS.
DRIER AND MORE STABLE CONDITIONS ON TAP FOR THURSDAY IN WESTERLY
FLOW. HIGH TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER ACROSS THE
VALLEYS AND ABOUT 15 TO 20 DEGREES COOLER ACROSS THE MOUNTAINS. FLOW
WILL BECOME SOUTHWEST THURSDAY NIGHT AS ANOTHER TROUGH TAKES SHAPE
ALONG THE WEST COAST. BETTER RADIATIONAL COOLING THURSDAY NIGHT
WILL RESULT IN A LITTLE COLDER OVERNIGHT MINS. LINDQUIST
.LONG TERM (FRIDAY THROUGH TUESDAY)...
MARCH OF THE PACIFIC STORM SYSTEMS WILL CONTINUE UNABATED DURING THE
EXTENDED FORECAST CYCLE. AS OF THE 00Z/WED RUN...MODELS WERE IN VERY
GOOD AGREEMENT THROUGH 72 HOURS. THEREAFTER...GFS LEAPS AHEAD OF
THE SLOWER AND DEEPER ECMWF BY 6 HOURS. THE ECMWF HAS MAINTAINED GOOD
RUN-TO-RUN CONSISTENCY AND CONTINUES TO BE THE FAVORED MODEL FOR
NOW.
FRIDAY-SATURDAY: NEXT PACIFIC STORM IS PROJECTED TO SWEEP INLAND
WHILE DIGGING SOUTHWARD INTO SOUTHERN CA ON FRIDAY. AHEAD OF THIS
SYSTEM...WARM...BREEZY SOUTHWEST FLOW WILL SET UP OVER THE REGION.
AS A RESULT...EXPECT HIGHS ON FRIDAY TO RECOVER TO NEAR NORMAL WITH
NEAR NORMAL LOWS ON SATURDAY MORNING.
EC SLOWS WITH RESPECT TO THE GFS AND DGEX FRIDAY NIGHT WHICH WILL
LIMIT PRECIPITATION CHANCES OVER THE AREA. THEREFORE...ADJUSTED POPS
DOWNWARD SLIGHTLY ALONG THE EASTERN EDGE OF THE CWFA. CONFIDENCE HAS
INCREASED IN FORECAST FOR AN UNSETTLED SATURDAY AND SATURDAY NIGHT
AND INCREASED POPS FOR THOSE PERIODS ACCORDINGLY. COOL FRONT
ASSOCIATED WITH THIS STORM WORKING IN CONCERT WITH CLOUDS AND SHOWERS
WILL DRIVE AFTERNOON HIGHS BELOW NORMS ON SATURDAY.
SUNDAY-TUESDAY: FLAT RIDGE WILL FORM SATURDAY NIGHT AND PERSIST
INTO SUNDAY FOR QUIETER WEATHER WITH WARMING TREND. MODELS BRINGING
YET ANOTHER PACIFIC STORM ONSHORE FOR THE EARLY PART OF NEXT WEEK.
EARLY INDICATIONS ARE THAT THIS STORM WILL PASS SOUTH OF THE AREA...
THOUGH DETAILS SKETCHY AS ECMWF AGAIN SLOWER THAN THE NATIONAL
MODELS AND A BIT SHALLOWER AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MDT TODAY FOR ALL
OF WESTERN COLORADO EXCEPT THE NORTHERN AND CENTRAL MOUNTAINS
AND LOWER ELEVATIONS OF ARCHULETA COUNTY AND THE UPPER
GUNNISON VALLEY.
.UT...WIND ADVISORY IN EFFECT 11 AM TO 8 PM MDT TODAY FOR ALL OF
EASTERN UTAH.
TAL/NLHazardous weather outlook, Apr 18, 4:45 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED APR 18 2007
COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED APR 18 2007
...WIND ADVISORY FOR EASTERN UTAH AND MOST OF WESTERN COLORADO
FROM 11 AM TO 8 PM TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH ACROSS THE MOUNTAINS
TODAY WITH GUSTS OF 50 TO 70 MPH. ACROSS THE LOWER ELEVATIONS...WINDS
OF 20 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH CAN BE EXPECTED. DRIVING
MAY BECOME DIFFICULT WITH THE STRONG WINDS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EARLY EVENING. DANGEROUS LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. STRONG GUSTY WINDS WILL ACCOMPANY SOME OF THE
STORMS AS WELL. SNOW ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED
ACROSS THE NORTHERN MOUNTAINS OF WESTERN COLORADO TONIGHT. SNOW
AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED ACROSS HIGH ELEVATIONS OF
THE EASTERN UINTA MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AND
MOUNTAIN SNOW SHOWERS TO THE AREA FRIDAY NIGHT AND SATURDAY.
YET ANOTHER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA EARLY NEXT
WEEK WITH A CHANCE OF THUNDERSTORMS AND MOUNTAIN SNOW SHOWERS AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE.
Strong Wind, Central Gunnison and Uncompahgre River Basin
- When
- April 18, 11:55 AM MST to 8:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Strong wind gusts of 40 to 55 mph buffeted the area, with local gusts up to 70 mph near Hotchkiss. In Montrose tree branches were downed. A tree branch fell on a power line near one home and caused a fire. Brief power outages occurred throughout Montrose.
High Wind, Grand Valley
- When
- April 18, 2:55 PM MST to 8:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Strong wind gusts from 45 to 63 mph buffeted the Grand Valley causing damage throughout the area. Near Fruita two women were blown over by a wind gust which led to a broken hip for one woman and a concussion for the other. Power poles and lines were downed in Grand Junction causing power and traffic light outages. Several trees and large tree branches were snapped off across the Grand Valley. Roof damage was reported in the Clifton area and a 50 foot tower at an agricultural research station in Orchard Mesa was blown over.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Arizona, April 18, 200761 kt wind · 10 events
- Winter Storm and Heavy Snow in Utah, April 18 to 20, 200766 kt wind · 5 events
- Coastal Flood in New Jersey, April 18 to 21, 20074 events
- Cold in California, April 18, 20072 events
- High Wind in California, April 18, 200761 kt wind · 2 events
- Coastal Flood in Pennsylvania, April 18 to 21, 20072 events
- High Wind in Montana, April 18, 200750 kt wind · 2 events
- High Wind in California, April 18, 200751 kt wind · 2 events
- Astronomical Low Tide in Delaware, April 18, 20072 events
- Hail in Montana, April 18, 20071 in hail · 2 events
- Astronomical Low Tide in Delaware, April 18 to 20, 20072 events
- Hail and Damaging Wind in Wyoming, April 18, 2007$5,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29727, 28304.